What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jul 12, 12:08 PM CST, 5 hours earlier.
Area forecast discussion, Jul 12, 12:08 PM CST, 5 hours before
Area Forecast Discussion
National Weather Service La Crosse WI
108 PM CDT Wed Jul 12 2017
.SHORT TERM...(This afternoon through Thursday)
Issued at 108 PM CDT Wed Jul 12 2017
At 1 PM, a surface low was located northwest of Eau Claire
Wisconsin. This low is forecast to track east northeast across
central Wisconsin through this evening. A cold front extends south
southwest from this low through Red Wing Minnesota and Oelwein
Iowa. This front will move east and south of the forecast area by
13.01z. Ahead of this front, the dew points have climbed into the
into the 70s. With some sunshine late this morning, temperatures
are starting to recover and they currently range from the upper
70s to mid 80s. Temperatures will continue to warm into the 80s
(maybe a few lower 90s) this afternoon. This will result in the
0-1 km mean layer CAPES climbing into the 2.5 to 4.5K J/kg range.
As a short trough, currently located over southwest Minnesota, the
900 to 750 mb cap will erode. This will result in the rapid
development of storms between 12.19z and 12.21z. SPC mesoanalysis
page is showing that there will be adequate deep shear for the
development of supercells. With a straight-line hodograph, expect
to see splitting supercells. While the 0-1 km CAPES are more than
adequate for tornadoes, the 0-1 km bulk shear vectors less than 20
knots. However, if the winds are available to back a bit ahead of
the right moving supercells, a tornado could not be ruled out.
Overall, the biggest threat with these storms look to be damaging
winds, large hail (maybe 2.5" or greater in diameter), and very
heavy rain. Fortunately, it looks like the storms will be rather
progressive, so not anticipation widespread flash flooding. This
severe weather threat looks to be highest between 12.20z and
13.01z. The highest threat looks to be in the counties along the
Mississippi River and east.
.LONG TERM...(Thursday night through Tuesday)
Issued at 108 PM CDT Wed Jul 12 2017
On Saturday afternoon and evening, another cold front will move
southeast through the region. An elevated mixed layer advecting
off the central Plains will initially cap convection ahead of this
front. This cap will also allow for the 0-1 km mean layer capes to
climb. However, the models are still differing on how much. The
latest GFS has anywhere from 2-4K J/kg. Meanwhile, the ECMWF
ranges from 1500 to 3000 J/kg. Overall, the best shear (35 to 40
knots) will be north of Interstate 94. SPC currently has much of
northern Wisconsin under a Slight Risk and this seems reasonable.
On Tuesday, the models are showing that a short wave trough will
round the upper level ridge. While there is timing differences,
both the GFS and ECMWF suggest that a mesoscale convective complex
will develop across the Northern Plains during the late afternoon
and this will then transition southeast into the Upper Mississippi
River Valley on Tuesday night. There may be some severe weather
with this system too.
&&
.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 615 AM CDT Wed Jul 12 2017
Outflow boundary from convection near/east of MS river was
moving thru the taf sites as of 11z. Lower clouds behind this
boundary and TSRA (KLSE area) with it to be rather temporary at
the sites early this morning, only thru about 13z. Vfr then expected
at the taf sites thru today into this evening. A cold front will be
sagging south across the area, but convergence/lift with it looking
to be on the weak side. Question is will the front trigger any
SHRA/TSRA as it passes. If it does, appears the convection would be
south/east of the taf sites later this afternoon, and left any
TSRA/CB mention this afternoon/evening out of the tafs at this time.
Model prog some low clouds to spread south across the area behind
the front later tonight. Taf sites are on the edge of this moisture
thru 12z Thu, so some drop in confidence that lower, mainly MVFR
cigs would spread into the taf sites late in the period. For now
carried a sct mvfr layer after 06z but may yet need some bkn/ovc
cigs late tonight into Thu morning as cooler air spreads in and
strengthens a low level inversion over the area.
&&
.HYDROLOGY...This Afternoon and Evening
Issued at 108 PM CDT Wed Jul 12 2017
Precipitable water values will be in the 1.5 to 2 inch range and
warm cloud layer depths will climb to around 4 K feet ahead of a
cold front this afternoon and early evening. This will make the
the storms highly efficient rain producers. Fortunately, these
storms will be moving and there should be limited training. As a
result, we are not planning on issuing a Flash Flood Watch at this
time. With this said, we will monitoring the areas that saw heavy
rain last night closely.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&
SHORT TERM...Boyne
LONG TERM...Boyne
AVIATION.....Rogers
HYDROLOGY...Boyne
Hazardous weather outlook, Jul 12, 12:32 PM CST, 4 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
132 PM CDT Wed Jul 12 2017
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-131200-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
132 PM CDT Wed Jul 12 2017
This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.
.DAY ONE...Late This Afternoon and Tonight
Scattered thunderstorms are expected from 3 PM to 8 PM, mainly
south and east of La Crosse. Some of the storms across northeast
Iowa and southwest into central Wisconsin could be strong to
severe. The main threats would be large hail, damaging winds, and
heavy rain.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
There are small thunderstorm chances Saturday afternoon and
evening and again Tuesday. It is too early to determine if there
would be a severe risk.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed between 3 PM and 8 PM.
.EMERGENCY MANAGEMENT COORDINATION...
No webinar is scheduled.
DTJ/Wetenkamp
In the hours before
Local storm report, Jul 12, 2:10 PM CST, 2 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
310 PM CDT WED JUL 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0524 AM TSTM WND DMG 1 S TOMAH 43.98N 90.50W
07/12/2017 MONROE WI PUBLIC
TREES BLOWN DOWN IN THE TOMAH AREA. TIME
ESTIMATED BASED ON RADAR. RELAYED THROUGH
SOCIAL MEDIA VIA WKBT.
&&Special weather statement, Jul 12, 2:40 PM CST, 2 hours 28 minutes before
Special Weather Statement
National Weather Service La Crosse WI
340 PM CDT WED JUL 12 2017
WIZ017-029-122145-
Taylor-Clark-
340 PM CDT WED JUL 12 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CLARK AND TAYLOR
COUNTIES...
At 338 PM CDT, radar indicated scattered thunderstorms were
developing along a line extending from near Jump River to near Fall
Creek. Movement was southeast at 30 mph.
Locations impacted include...
Medford, Abbotsford, Thorp, Owen, Rib Lake, Jump River, Colby,
Longwood, Reseburg, Stetsonville, Willard, Withee, Gilman, Curtiss
and Lublin.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms are intensifying, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.
LAT...LON 4537 9004 4512 9018 4512 9020 4503 9023
4503 9031 4488 9032 4465 9044 4460 9092
4538 9092
TIME...MOT...LOC 2038Z 304DEG 24KT 4541 9083 4475 9134
DTJSpecial weather statement, Jul 12, 3:23 PM CST, 1 hour 45 minutes before
Special Weather Statement
National Weather Service La Crosse WI
423 PM CDT Wed Jul 12 2017
IAZ010-011-029-030-WIZ054-061-122330-
Winneshiek-Allamakee-Fayette-Clayton-Crawford-Grant-
Including the cities of Decorah, Waukon, Oelwein, Elkader,
Prairie Du Chien, and Platteville
423 PM CDT Wed Jul 12 2017
...Scattered Strong to Severe Storms This Afternoon...
Through 6 PM, scattered strong to severe storms will be seen
across parts of northeast Iowa and southwest Wisconsin. These
storms will be capable of producing large hail, wind gusts to
60 mph, and very heavy rain.
Boyne
Special weather statement, Jul 12, 3:42 PM CST, 1 hour 26 minutes before
Special Weather Statement
National Weather Service La Crosse WI
442 PM CDT WED JUL 12 2017
WIZ029-122245-
Clark-
442 PM CDT WED JUL 12 2017
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL CLARK COUNTY...
At 440 PM CDT, a strong thunderstorm was located 9 miles north of
Fairchild, or 19 miles northwest of Neillsville, moving east at 30
mph.
Winds in excess of 40 mph and nickel size hail are possible with this
storm.
Locations impacted include...
Loyal, Greenwood, Willard, Tioga, Rock Dam Lake, Christie, Seven
Sister Mounds, Mead Lake, and Veefkind.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4456 9037 4463 9092 4483 9092 4482 9033
TIME...MOT...LOC 2140Z 274DEG 26KT 4473 9091
DTJ
Special weather statement, Jul 12, 4:08 PM CST, 1 hour before
Special Weather Statement
National Weather Service La Crosse WI
508 PM CDT WED JUL 12 2017
WIZ017-029-122245-
Taylor-Clark-
508 PM CDT WED JUL 12 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN CLARK AND SOUTHEASTERN
TAYLOR COUNTIES...
At 507 PM CDT, a cluster of thunderstorms were located over
Dorchester, or near Owen, moving east at 25 mph.
Winds in excess of 40 mph and dime size hail are possible with this
storm.
Locations impacted include...
Medford, Abbotsford, Colby, Owen, Dorchester, Longwood, Reseburg,
Stetsonville, Withee, Curtiss, Gad and The Taylor County Airport.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4512 9020 4503 9020 4503 9031 4487 9032
4489 9086 4512 9039
TIME...MOT...LOC 2207Z 271DEG 22KT 4503 9033
DTJ